It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Depression Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 06-10-2007, 09:02 AM   #1
Senior Member
(female)
 
Join Date: Jun 2006
Location: indiana
Posts: 131
tinytoes HB User
Question brain zaps

hey all!

i have read on here about some people experiencing "brain zaps". i don't understand what that is and what causes them. i just started cymbalta last week and haven't experienced anything negative so far.

thanks

 
Old 06-10-2007, 09:58 AM   #2
Senior Veteran
(female)
 
Join Date: Jul 2006
Location: TX
Posts: 1,359
livinTX HB User
Re: brain zaps

It is usually caused by stopping an SSRI abruptly. Say if you skip a few doses of meds, you might experience them. Even with tapering Effexor, I had terrible brain zaps when I stopped taking it. It kind of feels like an electric jolt or shiver in the brain; it's hard to describe it. Sometimes, it's accompanied with vertigo. It is usually caused by abruptly stopping SSRI meds, particularly those with short half-lives. It's a biochemical reaction as the brain tries to readjust biochemically once the med is withdrawn. I don't know how to describe it exactly. You will know if you ever experience it, that's for sure.

 
Sponsors Lightbulb
   
Old 06-10-2007, 02:06 PM   #3
Senior Veteran
(female)
 
Join Date: Sep 2006
Location: New York
Posts: 1,464
Dakota_Skye HB User
Re: brain zaps

hey tiny,

what cln said is right on. but dont you start fearing things you haven't even experienced yet. as long as you're working with your dr. and keep monitoring your med. and taking it correctly, you will be fine. also, you must keep in mind that what you may read on here are just people's opinions and personal experiences. not everyone's body will react the same way to the same medication. you are unique (as is everyone else ), and only you know how things will affect you. so, don't worry. you're not even up to crossing that bridge yet.

all my best to you!
__________________
Be kinder than necessary,
Because everyone you meet is fighting some kind of battle...

 
Old 06-11-2007, 05:07 AM   #4
Senior Member
(female)
 
Join Date: Jun 2006
Location: indiana
Posts: 131
tinytoes HB User
Re: brain zaps

thanks for the replies!

i switched straight from zoloft over to the cymbalta. i didn't wean off of zoloft at all. would that make me have a brain zap? or will the cymbalta kick in before the zoloft is out of system? ya know, it would be so much easier if they just had one magic happy pill for everyone! LOL!

 
Old 06-11-2007, 11:49 AM   #5
Senior Veteran
(female)
 
Join Date: Sep 2006
Location: New York
Posts: 1,464
Dakota_Skye HB User
Re: brain zaps

switched straight from zoloft over to the cymbalta. i didn't wean off of zoloft at all. would that make me have a brain zap?

hi tinytoes (love that nick! ,

it may have...although when docs switch to one drug from another, they usually taper the first one a bit, while introducing the new one (it takes lots and lots of ssris to give one that 'serotonin syndrome' as they call it)....

i think you'll be ok, really. i also think that as you adjust to the cymbalta, the zaps will be very likely to disappear.

any concerns or probs.--call the doc. he's more qualified to answer your questions. also, please come here and talk anytime you want to.

good luck to you tinytoes
__________________
Be kinder than necessary,
Because everyone you meet is fighting some kind of battle...

 
Old 06-11-2007, 12:40 PM   #6
Senior Veteran
(male)
 
Join Date: Jan 2005
Location: ontario
Posts: 3,776
Blog Entries: 1
trg247 HB Usertrg247 HB Usertrg247 HB User
Re: brain zaps

The majority of people who have experienced brain zaps are on Effexor. Either they are trying to get off of the drug or they are late taking it. In my experience they are painless what they are though is annoying. They are really hard to describe it almost feels like an electrical shock is going into your body where the skull meets the spine or it feels like your brain is blinking. Like I said it is usually associated with withdrawl from the drug. I call them my Effexor alarm clock, for once I get them means I forgot to take my meds.

take care
trg247
__________________
Major Depressive Disorder With Psychotic Features
Post Traumatic Stress Disorder
Borderline Personality Disorder
Generalized Anxiety Disorder

Current Meds
Pristiq
Cymbalta
Seroquel
Temazapam

 
Old 06-14-2007, 07:37 PM   #7
Senior Member
(female)
 
Join Date: Jan 2005
Location: Pennsylvania, USA
Posts: 291
sweeterthan HB User
Re: brain zaps

Like someone else had posted you will most likely only experience this if you abruptly stop taking your SSRI or skip doses. I had this happen to me when I stopped taking Paxil (worst SSRI ever, for me anyway). At first I tried to just stop cold turkey, big mistake. I felt so sick, dizzy, headaches, and "the zaps". For me it wasn't just "brain zaps" but I felt these zaps in my arms, legs, and my head. It was so wierd and scary. It feels like strange electrical shocks in your body. Hard to explain. But I went to my doctor and she weaned me off the Paxil slowly (it seemed like forever because Paxil is so powerful) once I was weaned off I was fine. So bottom line don't stop taking your meds without talking to your doctor first. Your body can't handle stopping a drug that alters the chemicals in your brain so suddenly. I hope that helps.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Brain Zaps without changing dosage? ImMelody Anxiety 2 04-18-2009 02:59 PM
brain zaps jsfai Bipolar Disorder 2 03-27-2009 01:20 AM
Brain zaps??? shellymc Depression 46 02-03-2009 06:54 AM
What Could This Be? Tinnitus, brain zaps, tingling, twitching. Please Help. ShadowRider540 General Health 5 02-14-2008 08:58 PM
Brain Zaps lynxgal Multiple Sclerosis 16 10-23-2007 02:54 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



flamesabers (78), Phoenix (43), keenobserver (20), katlin09 (13), Diverdan8 (11), WhistleDixie (10), cuddles1 (9), neveragain444 (9), blessed824 (9), jennybyc (9)

Site Wide Totals

teteri66 (1139), MSJayhawk (942), Apollo123 (859), janewhite1 (823), Titchou (773), Gabriel (743), ladybud (667), sammy64 (666), midwest1 (655), BlueSkies14 (610)



All times are GMT -7. The time now is 10:18 PM.



Site owned and operated by HealthBoards.com™
Copyright and Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!